Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 216, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2009, 3:07 PM EDT for 4 counties in Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 3:07 PM EDT (19:07 UTC)
- Expired
- Aug 4, 2009, 4:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 11 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 4, 2:18 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT TUE AUG 4 2009 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE OHIO VALLEY BY LATE TODAY AND THEN APPROACH THE APPALACHIAN REGION BY WEDNESDAY AND THURSDAY. AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA FROM THE WEST. ISOLATED STORMS MAY ALSO FORM OVER THE MOUNTAINS LATE TODAY. THE FRONT WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON UPDATE TO REFRESH LOCATION OF HEAVIEST PRECIPITATION IN THE GRIDS AND TO BETTER OUTLINE RESIDUAL STRATOFORM RAIN BEHIND THE MAIN WAVE OF CONVECTION. WILL BE HIGHLIGHT THE SMALL LINE CURRENTLY HEADING THROUGH THE MOUNTAIN EMPIRE REGION OF SW VA HEADING INTO THE NORTHERN MOUNTAINS AND FOOTHILLS OF NW NC. ALSO MADE SOME TWEAKS TO TEMPERATURE...DEW POINT AND WIND TRENDS AS RAINS HAVE COOLED SOME AREAS IN THE WEST TO BELOW PREVIOUS EXPECTED HOURLY GRID VALUES. TONIGHT IS A LITTLE TRICKIER REGARDING HOW LONG CONVECTION MAY LINGER IN THE WEST AS ADDITIONAL WAVES ARE EMBEDDED IN THE FLOW. GFS KEEPS CAPE HIGHER OVERNIGHT...WHILE NAM INDICATES RAPID DECREASE IN ACTIVITY BY MIDNIGHT. SREF SUGGESTS GOOD CHC ALL NIGHT LONG IN THE WEST. DECIDED TO KEEP CHC POPS GOING FAR WEST BUT WITH A SLIGHT DECREASE IN COVERAGE...AND FINALLY DROPPING TO SLIGHT CHC TOWARD MORNING. GIVEN RECENT TRENDS...CONVECTION HAS NOT BEEN DYING OFF RAPIDLY OVERNIGHT WITH WRLY FLOW AND POTENTIAL TRIGGERS COMING FROM UPSTREAM. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... ONLY A FEW TWEAKS TO THE SHORT TERM GRIDS AS MODELS STILL SHOWING SOME INCONSISTENCIES. INCONSISTENCIES ARE FOCUSED ON SHORT WAVE MOVING ACROSS THE TENNESSEE VALLEY ON WEDNESDAY. THE 00Z GFS HAS THE SHORT WAVE DIVING SOUTHEAST FROM E KY/E TN TO W NC DURING THE MORNING. THEN IN THE AFTERNOON...BOUNDARIES FROM THIS WAVE WILL GENERATE SCATTERED CONVECTION OVER THE AREA THEN MOVES TO THE COAST AND INTERACTS WITH THE LEE TROUGH LATE WEDNESDAY AFTERNOON AND EVENING. THE 00Z GEM MODELS IS SIMILAR TO THE GFS BUT A BIT SLOWER. 00Z NAM SHOWING SEVERAL SIGNIFICANT SHORT WAVES FROM MISSOURI TO E KY/E TN. THE NAM PLACES THE STRONGEST CONVECTIVE FEED BACK WITH THE WAVE IN MISSOURI DIVING IT SOUTHEAST INTO THE TENNESSEE VALLEY WEDNESDAY MORNING. THE WAVES ACROSS E KY/E TN BARELY MOVES THROUGH THE DAY. EVEN AS THE WAVE DRIFTS INTO SW RNK CWA IN THE EVENING...THE NAM IS NOT GENERATING ANY PRECIP...DESPITE LINGERING INSTABILITIES AND PWATS AROUND 1.6 INCHES. WILL KEEP THE FORECAST LEANING IN THE GFS DIRECTION. BY THURSDAY MORNING...MODELS STARTING TO AGREE WITH PLACEMENT AND PRECIP WITH ANOTHER SHORT WAVE IN THE MID WEST. BOTH THE NAM/GFS DIVE THIS WAVE SOUTHEAST AND INTO THE TENNESSEE VALLEY. THE NAM IS A LITTLE MORE AGGRESSIVE WITH TAKING THE WAVE FARTHER SOUTH IN THE AFTERNOON AND INTO AL/GA. FOR THE IMMEDIATE AREA...RESIDUAL BOUNDARIES AND AFTERNOON HEATING WILL GENERATE ANOTHER ROUND OF SCATTERED CONVECTION. BASICALLY THE SHORT TERM FORECAST IS THE TYPICAL SUMMER TIME CONVECTION WITH TEMPERATURES NEAR NORMAL. HOWEVER...I DID BUCK THE DIURNAL TREND AND KEPT SLIGHT/LOW CHANCE POPS THROUGH THE OVERNIGHT HOURS WEDNESDAY AND THURSDAY NIGHT. SHOWERS HAVE GONE DEEP INTO THE NIGHT THIS SUMMER...THEREFORE HAVE KEPT WITH THE THEME. && .LONG TERM /FRIDAY THROUGH MONDAY/... LONG TERM MODELS CONTINUE TO BUILD A RIDGE OVER THE ERN U.S. FOR THE WEEKEND...THOUGH THERE ARE SOME DIFFERENCES IN TIMING. CONSIDERING HOW PERSISTENT THE EASTERN TROUGH HAS BEEN...HAVE STAYED WITH THE SLOWER END OF THE GUIDANCE...WHICH INDICATES A WEAK FRONTAL BOUNDARY MAY STILL BE ACROSS THE CWA ON SATURDAY. THIS WOULD PROVIDE A CHC OF CONVECTION FOR ALL OF THE CWA...SO HAVE LOW END CHC POPS OF 26 PCT ALL AREAS. HAVE KEPT CHC POPS IN THE NWRN CWA FRIDAY NIGHT TO ACCOUNT FOR THE CHC OF AN MCS MOVG IN...WITH NW FLOW ALOFT. BY SUNDAY...LOOKS LIKE ANY RESIDUAL FRONTAL BOUNDARY WILL BE GONE AS THE RIDGE BUILDS. HOWEVER...WE SHOULD REMAIN MOIST ENOUGH THAT SCATTERED AFT CONVECTION COULD DEVELOP IN THE MTNS. HAVE KEPT A CHC POP IN THE MTNS SUNDAY...WITH SLIGHT CHC ELSEWHERE. ANY CONVECTION WOULD BE DIURNAL SUNDAY AND MONDAY...SO HAVE NO POPS OR SLIGHT CHC POPS FOR OVERNIGHT SUNDAY AND MONDAY. BY TUESDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT SHOWING THE NRN STREAM STRENGTHENING ENOUGH TO PUSH A FRONT ACROSS THE OHIO VALLEY AND TOWARD THE CWA. I HAVE CHC POPS ALL AREAS FOR THE APPROACHING FRONT- AND A STRENGTHENING LEE TROUGH. TEMPERATURES WILL BE ON THE WARM SIDE...SLIGHTLY ABOVE NORMAL...WITH HIGHS IN THE MID 80S TO LOWER 90S...POSSIBLY SOME MID 90S IN THE PIEDMONT. OVERNIGHT LOWS WILL BE WARM AND MUGGY...GENERALLY RANGING FROM THE MID 60S TO LOWER 70S.. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SCATTERED SHRA/TSRA WILL CONTINUE THROUGH THE AFTERNOON IN THE WESTERN PART OF THE AREA IN ASSOCIATION WITH THE DYING EASTERN FLANK OF AN MCS THAT IS ENOUNTERING VERY DRY AIR ACROSS THE REGION. THERE MAY BE SOME LOCAL MVFR CIGS/VSBYS IN ASSOCIATION WITH THIS PRECIPITATION...BUT MSOT OF THE REMAINDER OF THE REGION WILL BE VFR. A SECOND SYSTEM IS CURRENTLY OVER INDIANA. WE WILL NEED TO KEEP AN EYE ON THIS ONE AS IT HAS THE POTENTIAL TO TAKE A SIMILAR TRACK AS THE FIRST AND BE NEAR THE WESTERN PART OF THE AREA AROUND OR A LITTLE AFTER 00Z. OVERNIGHT WE ARE EXPECING ANOTHER NIGHT WITH RIVER AND MOUNTAIN VALLEY FOG...WITH SOME SPOTS IN THE LIFR/IFR RANGE WITH AN ASSOCIATED LIFR STRATUS CIG. THE APPROACH OF A COLD FRONT WILL MEAN INCREASING CHANCES OF PRECPITATION IN THE WEST...AND THESE CHANCES WILL INCREASE ON WEDNESDAY FROM WEST TO EAST AS THE FRONT ENTERS THE AREA. SUB-VFR EARLY MORNING CONDITIONS SHOULD IMPROVE TO VFR BY MID MORNING. SHRA/TSRA BECOME MORE LIKELY NEAR A KBLF- KLWB BY 16Z ON WEDNESDAY. AM CARRYING PREVAILING -SHRA AT THIS TIME WITH CB ON THE CLOUD GROUP TO HIGHLIGHT THE POTENTIAL FOR THUNDERSTORMS. FRONTAL SYSTEM STALLS OVER THE AREA THURSDAY KEEPING SHRA/TSRA IN THE FORECAST ALONG WITH NIGHTLY RIVER AND VALLEY FOG. AS THE WEEKEND PROGRESSES...THIS FRONT WILL LIFT NORTH AS A WARM FRONT BUT SCATTERED INSTABILITY SHRA/TSRA WILL STILL BE POSSIBLE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...DS/SK SHORT TERM...RCS LONG TERM...JJ AVIATION...DS/SK
Hazardous weather outlook, Aug 4, 10:46 AM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1046 AM EDT TUE AUG 4 2009 NCZ001-002-018-VAZ011-013>020-022>024-WVZ044-045-051500- ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE- GREENBRIER- 1046 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-051500- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1046 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-012-WVZ042-043-051500- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS- 1046 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. A THUNDERSTORM COMPLEX MOVING ACROSS NORTHEAST KENTUCKY AND EXTREME WESTERN WEST VIRGINIA IS EXPECTED TO DROP SOUTHWARD THIS AFTERNOON. THE EASTERN EDGE OF THESE STORMS WILL COME NEAR THE AREA...AND A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 4, 2:35 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE AUG 4 2009
VAZ014-017-041900-
FLOYD VA-MONTGOMERY VA-
235 PM EDT TUE AUG 4 2009
...STRONG THUNDERSTORMS WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...
AT 233 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
WEST OF CHRISTIANSBURG TO 6 MILES SOUTH OF RADFORD...MOVING EAST AT
25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR CHRISTIANSBURG AROUND 245 PM AND TERRYS
FORK AROUND 300 PM.
LAT...LON 3702 8055 3705 8056 3705 8054 3707 8055
3708 8058 3717 8047 3711 8012 3692 8033
EXPERIMENTALSpecial weather statement, Aug 4, 2:43 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE AUG 4 2009
NCZ003-020-041945-
SURRY NC-YADKIN NC-
243 PM EDT TUE AUG 4 2009
...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONVILLE...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ROCKFORD AROUND 250 PM...NEBO...AND NEBO
AROUND 255 PM...SILOAM AROUND 305 PM...YADKINVILLE AROUND 310 PM...
SHACKTOWN AROUND 325 PM AND PILOT MOUNTAIN STATE PARK AROUND 330 PM.
LAT...LON 3623 8081 3633 8071 3628 8045 3625 8044
3624 8045 3623 8044 3612 8044 3609 8050
3604 8049 3604 8051
EXPERIMENTALThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:35 PM EDT | Special Weather Statement | RNK | Floyd | 25 min |
| Aug 4, 3:51 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | RNK | Pittsylvania | 60 min |
| Aug 4, 4:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Charlotte, Franklin, Halifax, Henry and 1 more | 73 min |
| Aug 4, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 57 min |
| Aug 4, 2:43 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
| Aug 4, 5:02 PM EDT | Special Weather Statement | RNK | Rockingham | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.